Have you ever tried to quit your caffeine addiction and would get headaches as a result? It looks like the same thing can happen when you take over the counter medications like Tylenol or Advil on a regular basis, these are called rebound headaches. Rebound headaches (mediction-overuse headaches) are caused by regular, long-term use of medication to treat headaches, such as a migraine. Pain relievers offer relief for occasional headaches. But is you take them more than a couple of days a week, they may trigger rebound headaches.
It appears that any medication taken for pain relief can cause rebound headaches, but only if you already have a headache disorder. Pain relievers taken regularly for another condition such as arthritis, have not been shown to cause rebound headaches in people who never had a headache disorder.
Rebound headaches usually stop when you stop taking the pain medication. It's tough in the short term, but your doctor can help you beat rebound headaches for long-term relief.
Signs and symptoms of rebound headaches may differ according to the type of original headache being treated and the medication used. Rebound
headaches tend to:
Occur every day or nearly every day, often waking you in the early morning
Improve with pain relief medication but then return as your medication wears off
Other signs and symptoms may include:
Restlessness and difficulty concentrating
When to see a doctor
Occasional headaches are common. But it's important to take your headaches seriously. Some types of headaches can be life-threatening.
Seek immediate medical care if your headache:
Is sudden and severe
Accompanies a fever, stiff neck, rash, confusion, seizure, double vision, weakness, numbness or difficulty speaking
Follows a head injury
Gets worse despite rest and pain medication
Is a new type in someone older than 50
Wakes you from sleep
You usually have two or more headaches a week
You take a pain reliever for your headaches more than twice a week
You need more than the recommended dose of over-the-counter pain remedies to relieve your headaches
Your headache pattern changes
Your headaches are getting worse
Rebound headaches can develop if you frequently use headache medication. Although the risk of developing medication-overuse headache varies depending on the medication, any acute headache medication has the potential to lead to rebound headaches, including:
Simple pain relievers. Common pain relievers such as aspirin and acetaminophen (Tylenol, others) may contribute to rebound headaches — especially if you exceed the recommended daily dosages. Pain relievers such as ibuprofen (Advil, Motrin IB, others) and naproxen sodium (Aleve) have a low risk of contributing to medication-overuse headaches.
Combination pain relievers. Over-the-counter (OTC) pain relievers that combine caffeine, aspirin and acetaminophen (Excedrin, others) are common culprits. This group also includes prescription medications such as Fiorinal, which contains the sedative butalbital. Butalbital-containing compounds have an especially high risk of causing rebound headaches, so it's best not to take them to treat headaches. If you do take this type of drug, limit its use to no more than four days a month.
Migraine medications. Various migraine medications have been linked with rebound headaches, including triptans (Imitrex, Zomig, others) and certain ergots — such as ergotamine (Ergomar, others). These medications have a moderate risk of causing medication-overuse headaches. The ergot dihydroergotamine (D.H.E. 45) appears to have a lower potential for leading to this problem.
Opiates. Painkillers derived from opium or from synthetic opium compounds include combinations of codeine and acetaminophen (Tylenol with Codeine No. 3 and No. 4, others). These medications have a high risk of causing rebound headaches.
Daily doses of caffeine — from your morning coffee, your afternoon soda, and pain relievers and other products containing this mild stimulant — may fuel rebound headaches, as well. Read product labels to make sure you're not wiring your system with more caffeine than you realize.
Risk factors for developing rebound headaches include:
History of chronic headaches. A history of migraines, tension-type headaches or other chronic headaches puts you at risk.
Frequent use of headache medications. Your risk increases if you use combination analgesics, ergotamine or triptans 10 or more days a month or simple analgesics more than 15 days a month — especially if this regular use continues for three or more months.
To help prevent rebound headaches:
Take your headache medication as prescribed.
If you need headache medication more than twice a week, contact your doctor.
Avoid medications that contain butalbital or opioids.
Use OTC painkillers less than 15 days a month.
Limit use of triptans or combination analgesics to no more than nine days a month.
Taking care of yourself can help prevent most headaches.
Avoid headache triggers. If you're not sure what triggers your headaches, keep a headache diary with details about every headache. Eventually, you may see a pattern.
Get enough sleep. Go to bed and wake up at the same time every day — even on weekends.
Don't skip meals. Start your day with a healthy breakfast. Eat lunch and dinner at about the same time every day. Drink enough water.
Exercise regularly. Physical activity causes your body to release chemicals that block pain signals to your brain. With your doctor's OK, choose activities you enjoy — such as walking, swimming or cycling. To avoid injury, start slowly.
Reduce stress. Get organized. Simplify your schedule. Plan ahead. Try to stay positive.
Relax. Try yoga, meditation or relaxation exercises. Listen to music, read a book or take a hot bath.
Lose weight. Obesity can contribute to headache development, so if you try to lose weight, find a program that works for you.
Quit smoking. If you smoke, talk to your doctor about quitting. Smoking can trigger headaches or make them worse.